Limiting curlicue measures for theta sums
Annales de l'I.H.P. Probabilités et statistiques, Volume 47 (2011) no. 2, pp. 466-497.

We consider the ensemble of curves {γα, N: α∈(0, 1], N∈ℕ} obtained by linearly interpolating the values of the normalized theta sum N-1/2∑n=0N'-1exp(πin2α), 0≤N'<N. We prove the existence of limiting finite-dimensional distributions for such curves as N→∞, when α is distributed according to any probability measure λ, absolutely continuous w.r.t. the Lebesgue measure on [0, 1]. Our Main Theorem generalizes a result by Marklof [Duke Math. J. 97 (1999) 127-153] and Jurkat and van Horne [Duke Math. J. 48 (1981) 873-885, Michigan Math. J. 29 (1982) 65-77]. Our proof relies on the analysis of the geometric structure of such curves, which exhibit spiral-like patterns (curlicues) at different scales. We exploit a renormalization procedure constructed by means of the continued fraction expansion of α with even partial quotients and a renewal-type limit theorem for the denominators of such continued fraction expansions.

Nous considérons l'ensemble des courbes {γα, N: α∈(0, 1], N∈ℕ} obtenues en interpolant les valeurs des sommes thêta normalisées N-1/2∑n=0N'-1exp(πin2α), 0≤N'<N. Nous démontrons l'existence de la limite des distributions fini-dimensionnelles de telles courbes quand N→∞, où α est distribué selon une quelconque mesure de probabilité λ, absolument continue par rapport à la mesure de Lebesgue sur [0, 1]. Notre théorème principal généralise un résultat de Marklof [Duke Math. J. 97 (1999) 127-153] et de Jurkat et van Horne [Duke Math. J. 48 (1981) 873-885, Michigan Math. J. 29 (1982) 65-77]. Notre démonstration se base sur l'analyse des structures géométriques de telles courbes, qui présentent des motifs à spirale (curlicues) à différentes échelles. Nous exploitons une procédure de renormalisation construite par le développement de α en fractions continues avec quotients partiels pairs et un théorème de renouvellement pour les dénominateurs de tels développements en fractions continues.

DOI: 10.1214/10-AIHP361
Classification: 37E05,  11K50,  11J70,  28D05,  60F99,  60K05
Keywords: theta sums, curlicues, limiting distribution, continued fractions with even partial quotients, renewal-type limit theorems
@article{AIHPB_2011__47_2_466_0,
     author = {Cellarosi, Francesco},
     title = {Limiting curlicue measures for theta sums},
     journal = {Annales de l'I.H.P. Probabilit\'es et statistiques},
     pages = {466--497},
     publisher = {Gauthier-Villars},
     volume = {47},
     number = {2},
     year = {2011},
     doi = {10.1214/10-AIHP361},
     zbl = {1233.37026},
     mrnumber = {2814419},
     language = {en},
     url = {http://www.numdam.org/articles/10.1214/10-AIHP361/}
}
TY  - JOUR
AU  - Cellarosi, Francesco
TI  - Limiting curlicue measures for theta sums
JO  - Annales de l'I.H.P. Probabilités et statistiques
PY  - 2011
DA  - 2011///
SP  - 466
EP  - 497
VL  - 47
IS  - 2
PB  - Gauthier-Villars
UR  - http://www.numdam.org/articles/10.1214/10-AIHP361/
UR  - https://zbmath.org/?q=an%3A1233.37026
UR  - https://www.ams.org/mathscinet-getitem?mr=2814419
UR  - https://doi.org/10.1214/10-AIHP361
DO  - 10.1214/10-AIHP361
LA  - en
ID  - AIHPB_2011__47_2_466_0
ER  - 
%0 Journal Article
%A Cellarosi, Francesco
%T Limiting curlicue measures for theta sums
%J Annales de l'I.H.P. Probabilités et statistiques
%D 2011
%P 466-497
%V 47
%N 2
%I Gauthier-Villars
%U https://doi.org/10.1214/10-AIHP361
%R 10.1214/10-AIHP361
%G en
%F AIHPB_2011__47_2_466_0
Cellarosi, Francesco. Limiting curlicue measures for theta sums. Annales de l'I.H.P. Probabilités et statistiques, Volume 47 (2011) no. 2, pp. 466-497. doi : 10.1214/10-AIHP361. http://www.numdam.org/articles/10.1214/10-AIHP361/

[1] J. Aaronson. Random f-expansions. Ann. Probab. 14 (1986) 1037-1057. | MR | Zbl

[2] J. Aaronson. An Introduction to Infinite Ergodic Theory. Mathematical Surveys and Monographs 50. Amer. Math. Soc., Providence, RI, 1997. | MR | Zbl

[3] M. V. Berry and J. Goldberg. Renormalisation of curlicues. Nonlinearity 1 (1988) 1-26. | MR | Zbl

[4] F. Cellarosi. Renewal-type limit theorem for continued fractions with even partial quotients. Ergodic Theory Dynam. Systems 29 (2009) 1451-1478. | MR | Zbl

[5] E. A. Coutsias and N. D. Kazarinoff. Disorder, renormalizability, theta functions and Cornu spirals. Phys. D 26 (1987) 295-310. | MR | Zbl

[6] E. A. Coutsias and N. D. Kazarinoff. The approximate functional formula for the theta function and Diophantine Gauss sums. Trans. Amer. Math. Soc. 350 (1998) 615-641. | MR | Zbl

[7] F. M. Dekking and M. Mendès France. Uniform distribution modulo one: A geometrical viewpoint. J. Reine Angew. Math. 329 (1981) 143-153. | MR | Zbl

[8] A. Fedotov and F. Klopp. Renormalization of exponential sums and matrix cocycles. In Séminaire: Équations aux Dérivées Partielles, 2004-2005 XVI 12. École Polytech., Palaiseau, 2005. | Numdam | MR

[9] H. Fiedler, W. Jurkat and O. Körner. Asymptotic expansions of finite theta series. Acta Arith. 32 (1977) 129-146. | MR | Zbl

[10] L. Flaminio and G. Forni. Equidistribution of nilflows and applications to theta sums. Ergodic Theory Dynam. Systems 26 (2006) 409-433. | MR | Zbl

[11] G. H. Hardy and J. E. Littlewood. Some problems of Diophantine approximation. Acta Math. 37 (1914) 193-239. | JFM | MR

[12] W. B. Jurkat and J. W. Van Horne. The proof of the central limit theorem for theta sums. Duke Math. J. 48 (1981) 873-885. | MR | Zbl

[13] W. B. Jurkat and J. W. Van Horne. On the central limit theorem for theta series. Michigan Math. J. 29 (1982) 65-77. | MR | Zbl

[14] W. B. Jurkat and J. W. Van Horne. The uniform central limit theorem for theta sums. Duke Math. J. 50 (1983) 649-666. | MR | Zbl

[15] A. Y. Khinchin. Continued Fractions. Chicago Univ. Press, Chicago, 1964. | Zbl

[16] C. Kraaikamp and A. O. Lopes. The theta group and the continued fraction expansion with even partial quotients. Geom. Dedicata 59 (1996) 293-333. | MR | Zbl

[17] J. Marklof. Limit theorems for theta sums. Duke Math. J. 97 (1999) 127-153. | MR | Zbl

[18] M. Mendès France. Entropie, dimension et thermodynamique des courbes planes. In Seminar on Number Theory, Paris 1981-82 (Paris, 1981/1982). Progr. Math. 38 153-177. Birkhäuser, Boston, MA, 1983. | MR | Zbl

[19] M. Mendès France. Entropy of curves and uniform distribution. In Topics in Classical Number Theory, Vol. I, II (Budapest, 1981). Colloq. Math. Soc. János Bolyai 34 1051-1067. North-Holland, Amsterdam, 1984. | MR | Zbl

[20] R. R. Moore and A. J. Van Der Poorten. On the thermodynamics of curves and other curlicues. In Miniconference on Geometry and Physics (Canberra, 1989). Proc. Centre Math. Anal. Austral. Nat. Univ. 22 82-109. Austral. Nat. Univ., Canberra, 1989. | MR | Zbl

[21] L. J. Mordell. The approximate functional formula for the theta function. J. London Math. Soc. 1 (1926) 68-72. Available at http://jlms.oxfordjournals.org/cgi/reprint/s1-1/2/68. | JFM

[22] A. Rényi. On mixing sequences of sets. Acta Math. Acad. Sci. Hungar. 9 (1958) 215-228. | MR | Zbl

[23] A. M. Rockett and P. Szüsz. Continued Fractions. World Scientific, River Edge, NJ, 1992. | MR | Zbl

[24] F. Schweiger. Continued fractions with odd and even partial quotients. Arbeitsber. Math. Inst. Univ. Salzburg 4 (1982) 59-70. | Zbl

[25] F. Schweiger. On the approximation by continues fractions with odd and even partial quotients. Arbeitsber. Math. Inst. Univ. Salzburg 1,2 (1984) 105-114.

[26] F. Schweiger. Ergodic Theory of Fibred Systems and Metric Number Theory. Clarendon Press, Oxford Univ. Press, New York, 1995. | MR | Zbl

[27] Y. G. Sinai. Topics in Ergodic Theory. Princeton Mathematical Series 44. Princeton Univ. Press, Princeton, NJ, 1994. | MR | Zbl

[28] Y. G. Sinai. Limit theorem for trigonometric sums. Theory of curlicues. Russian Math. Surveys 63 (2008) 1023-1029. | MR | Zbl

[29] Y. G. Sinai and C. Ulcigrai. Renewal-type limit theorem for the Gauss map and continued fractions. Ergodic Theory Dynam. Systems 28 (2008) 643-655. | MR | Zbl

[30] J. D. Smillie and C. Ulcigrai. Symbolic coding for linear trajectories in the regular octagon. Preprint. Available at arXiv:0905.0871v1.

[31] A. V. Ustinov. On the statistical properties of elements of continued fractions. Dokl. Math. 79 (2009) 87-89. | MR

[32] J. R. Wilton. The approximate functional formula for the theta function. J. London Mat. Soc. 1,2 (2009) 177-180. Available at http://jlms.oxfordjournals.org/cgi/reprint/s1-2/3/177-a. | JFM

Cited by Sources: